Alert archive / Texas / Beach Hazards Statements in 2017

Beach Hazards Statement 5, NWS Houston/Galveston, TX

May 26, 20174 counties in Texas

NWS Houston/Galveston, TX issued this beach hazards statement at May 26, 2017, 10:28 AM CDT for 4 counties in Texas. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
May 26, 2017, 10:28 AM CDT (15:28 UTC)
Expired
May 27, 2017, 10:00 PM CDT
In force
36 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-656 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WHUS44 KHGX 261528
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1028 AM CDT FRI MAY 26 2017

...POTENTIAL FOR STRONG RIP CURRENTS AND ELEVATED TIDES THROUGH SATURDAY NIGHT...

.A MODERATE ONSHORE FLOW WILL PRODUCE STRONG RIP CURRENTS ALONG AREA BEACHES TODAY 
AND AGAIN SATURDAY. THE ROUGH SURF AND POTENTIAL RIP CURRENTS WILL PRODUCE DANGEROUS
SWIMMING CONDITIONS THROUGH SATURDAY. SWIM NEAR A LIFEGUARD AND AWAY FROM STRUCTURES
SUCH AS JETTIES AND PIERS. THE STRONG ONSHORE WIND HAS ALSO PRODUCED ELEVATED TIDES
AND MINOR COASTAL FLOODING COULD BE POSSIBLE AT HIGH TIDE NEAR THE HIGHWAY 87 AND 124
INTERSECTION EARLY SATURDAY AND POSSIBLY EARLY SUNDAY MORNING.

TXZ214-236>238-271400-
/O.NEW.KHGX.BH.S.0005.170526T1528Z-170528T0300Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
1028 AM CDT FRI MAY 26 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
BEACH HAZARDS STATEMENT FOR RIP CURRENTS AND ELEVATED TIDES, WHICH IS IN
EFFECT THROUGH SATURDAY EVENING. 

* HAZARDS...STRONG RIP CURRENTS, ELEVATED TIDES AND ROUGH SURF.

* TIMING...THROUGH SATURDAY EVENING.

* LOCATION...UPPER TEXAS COASTLINE.

* POTENTIAL IMPACTS...HAZARDOUS SWIMMING CONDITIONS AT AREA BEACHES AND MINOR 
  COASTAL FLOODING ALONG THE BOLIVAR PENINSULA AT HIGH TIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION
SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$
1 follow-up statement
551 
WHUS44 KHGX 271007
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
507 AM CDT SAT MAY 27 2017

...POTENTIAL FOR STRONG RIP CURRENTS AND ELEVATED TIDES THROUGH
SATURDAY NIGHT...

.A MODERATE ONSHORE FLOW WILL PRODUCE STRONG RIP CURRENTS ALONG
AREA BEACHES TODAY. THE ROUGH SURF AND POTENTIAL RIP CURRENTS WILL 
PRODUCE DANGEROUS SWIMMING CONDITIONS. SWIM NEAR A LIFEGUARD AND 
AWAY FROM STRUCTURES SUCH AS JETTIES AND PIERS. 

TXZ214-236>238-271815-
/O.CON.KHGX.BH.S.0005.000000T0000Z-170528T0300Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
507 AM CDT SAT MAY 27 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...STRONG RIP CURRENTS AND ROUGH SURF.

* TIMING...THROUGH THIS EVENING.

* LOCATION...UPPER TEXAS COASTLINE.

* POTENTIAL IMPACTS...HAZARDOUS SWIMMING CONDITIONS AT AREA 
  BEACHES AND MINOR COASTAL FLOODING ALONG THE BOLIVAR PENINSULA 
  AT HIGH TIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION
SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at May 26, 4:09 AM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, May 26, 4:09 AM CDT, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
409 AM CDT Fri May 26 2017

.DISCUSSION...
Hot and humid conditions are expected to settle in across
Southeast Texas over the next few days. 00Z upper air analysis
showed mid-level ridging building into Texas from Mexico with a
shortwave trough lifting across Kansas and Nebraska. As a surface
cyclone ejects across the Southern Plains today in response to the
Kansas/Nebraska shortwave, associated breezy 10-20 MPH southerly
winds will draw Gulf moisture back into the region. CIRA Layer
Precipitable Water satellite estimates show a tongue of 1.2-1.3
inch precipitable water air jutting into the Texas Coastal Bend
early this morning, with this moisture expected to rapidly
surge inland through the day.

Stout capping in place around 890 mb (also evident by the
anomalous propagation evident over the Gulf this morning) should
prevent any rain chances today and will play a critical role in
cloud cover, which will affect afternoon high temperatures. NAM
and GFS Bufr soundings show moisture remaining trapped beneath
this inversion through the day (leading to persistent cloud cover
and lower high temperatures), but with elevated near-surface winds
and daytime heating providing some turbulent mixing should see
some scattering this afternoon. This would allow for high
temperatures to again climb back to near 90 degrees inland today.

Mostly dry conditions are expected tonight through Sunday morning
as ridging over Texas amplifies as an upper level disturbance
over southern Idaho on early morning water vapor imagery slides
southeast. Increasing heights aloft associated with this ridging
will result in high temperatures climbing into the low to mid 90s
on Saturday, with peak heat index values climbing into the 100-105
degree range. While this is technically below Heat Advisory
criteria, early season heat is incredibly dangerous as people are
not acclimatized to it and anyone participating in Memorial Day
Weekend activities are urged to drink plenty of water and make
sure they have a cool place to go to if they become overheated.
Also of note will be the very warm (near to record) morning lows
on Saturday and Sunday. Cannot rule out speed convergence may
produce an isolated shower or two along the coast both Saturday
and Sunday mornings with the northern counties possibly being
grazed by a decaying thunderstorm complex moving out of North
Texas Saturday night, but rain chances during this time are 20
percent or less.

By Sunday, the disturbance now near Idaho reaches the Southern
Plains and sends a cold front into the region as it swings towards
the east. Loss of upper level forcing with the departure of this
disturbance is expected to result in the cold front stalling
somewhere near (or within) the region by Monday morning. There's
still some uncertainty on where exactly this frontal boundary will
stall as it outruns its upper level support, but 00Z model
guidance has been fairly consistent with the boundary reaching
somewhere between the Interstate 10 corridor and the coast by
Monday. A few even show the cold front pushing just off the coast
before lifting inland as a warm front. Regardless, periods of
showers and thunderstorms are expected from late Sunday through
the middle of next week, first along the approaching frontal
boundary and then along it wherever it stalls as disturbances
override it in the weak southwest to west flow aloft.

While the severe weather threat does not appear to be
particularly high during this time given the weak flow, will have
to monitor for at least an isolated heavy rain threat as
precipitable water values peak between 1.6-1.9 inches at times in
a weakly forced environment. This would offer very little in terms
of overall storm motions, with rain chances (and highest rain
totals) focusing along either the remnant frontal boundary or
other mesoscale boundaries that develop from previous showers or
thunderstorms. Interestingly, CIPS Analog guidance shows a signal
for widespread rainfall exceeding one inch in the Monday/Tuesday
timeframe with another signal for even higher rainfall amounts
late next week. The main takeaway here is that several rounds of
rainfall will be possible throughout the next week, but will
likely be driven by features that are too far out in the forecast
to resolve at this time.

Huffman

&&

.MARINE...
Moderate to strong onshore flow this morning. Winds 15-20kts int
he far waters and increase to 20-25 in the nearshore and lower
bays. Wind profile showing the S25-30 knots at 1000ft this
morning. Expect that winds in the bays and nearshore should
gradually diminish between 7-10am to a more manageable 15-20
knots. SCA all waters through 10 am then can probably dialed back
to SCEC. The persistent moderate WAA continues through Saturday
night into Sunday morning before relaxing. A weak cold front moves
into SETX Sunday night but may be preceded by a prefrontal trough
that further relaxes winds in the bays and nearshore by Monday
morning. Frontal boundary gets diffuse and will likely be driven
by mesoscale rain events Monday possibly pushing an outflow into
nearshore waters Monday or Monday night. Showers and thunderstorm
chances increasing Sunday and Monday across the coastal waters. By
Tuesday afternoon winds should be more consistently southeasterly
and continue so through Thursday. May be experiencing some light
sea haze again Sunday through Thursday.

Tide levels on the increase with the WAA pattern and stronger
winds today and Saturday which will lead to increasing rip tide
strength and elevate levels to Gulf facing areas. May flirt with
2.5-3ft by this afternoon and again Saturday afternoon. Lighter
winds Sunday afternoon and Monday should scale back tide levels
but rip tides may be slower to improve.
45

&&

.AVIATION...
MVFR deck spreading eastward across the area and should fill in
to the east fairly quickly in the next few hours. 1200-2500ft deck
should scatter out this afternoon with winds on the increase by
15z. LLJ lined up from SW to NE across the region this morning and
afternoon and strengthens which should help boost winds by late
morning pushing gusts in the 18-28kt range. Overnight expect ST
deck to return and likely earlier than it did given slightly
richer moisture streaming in from the Gulf.
45

&&

.CLIMATE...
Near to record high minimum temperatures are possible at all of
the first order climate sites on Saturday and Sunday mornings. A
listing of the current records is provided below.

May 27
LOCATION           RECORD HIGH MINIMUM     YEAR
City of Houston           80               1996
Houston Hobby             78               1996
College Station           77               1924
Galveston                 80               2000

May 28
LOCATION           RECORD HIGH MINIMUM     YEAR
City of Houston           81               1996
Houston Hobby             79               1996
College Station           77               1996
Galveston                 81               1996

Huffman

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      91  76  94  76  90 /  10  10  10  20  30
Houston (IAH)              90  78  93  78  90 /  10  10  10  10  20
Galveston (GLS)            85  80  87  80  85 /  10  10  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 10 AM CDT this morning for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion/Climate...14
Aviation/Marine...45
Hazardous weather outlook, May 26, 4:30 AM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
430 AM CDT Fri May 26 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-270930-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
430 AM CDT Fri May 26 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Heat index values may reach 100 degrees west of Interstate 45
today. Southeast Texans should drink plenty of water and take
frequent breaks if participating in outdoor activities.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat index values may peak in the 100-105 degree range on Saturday
afternoon. Southeast Texans should drink plenty of water and take
frequent breaks if participating in outdoor activities.

Scattered to numerous showers and thunderstorms will be possible
Sunday night through Thursday. Some of these may be capable of
producing locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GMZ330-335-350-355-370-375-270930-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
430 AM CDT Fri May 26 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Moderate to strong onshore flow will result in advisory or caution
flags through tonight. This will also produce elevated tides at
times of high tide and an enhanced rip current risk on Gulf-facing
beaches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Small craft may need to exercise caution at times on Saturday with
moderate onshore flow in place.

Moderate onshore flow is also expected to result in elevated
tides at time of high tide and an enhanced rip current risk on
Gulf-facing beaches on Saturday. The enhanced rip current risk
may persist through Monday.

Scattered to numerous showers and thunderstorms will be possible
Monday through Thursday. Some of these may be capable of
producing locally higher winds and waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Beach Hazards Statements in Texas, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.